TheLupusSite.com banner

1 - 6 of 6 Posts

·
rockstar!
Joined
·
837 Posts
Discussion Starter #1
Has anyone else been put on beta blockers for having episodes of tachycardia? For the past month or so, my heart has randomly been beating very fast. In the past, I have always been considered to have bradycardia because my heart rate was usually 40-50 bpm. Now, it is usually at least 80 and can go as high as 160+ while I am sitting and doing nothing.

I saw the doctor yesterday due to severe chest pains. These turned out to be pericarditis, as I suspected, but the doctor was less concerned about those and more concerned about the heart rate thing. He told me I need to call 911 if it gets as high as it has been getting. My EKG was normal, but he prescribed Toprol, a beta blocker that is supposed to help ease the workload for the heart so it will slow down a little bit. My blood pressure was also surprisingly high for me yesterday. I wouldn't say it was very high in general (only 140/75), but for me that is pretty high since mine is almost always 90/60 due to my thin stature.

Should I be concerned about these things? He didn't give me a clear answer for what could be causing the tachycardia. I can't see my rheumatologist for another 5 weeks, so no help there. I'm hoping maybe the tachycardia is just a temporary thing and it will go away soon. I haven't had bloodwork done in a while, but the last basic check (done for my mtx) was fine, minus the low-ish white blood cells (very typical for me though).

Any help would be great. Thanks!
Kit
 

·
Registered
Joined
·
631 Posts
I was put on Toprol last October and it was a lifesaver for me. I didn't have high blood pressure but was having a hard time maintaining a steady blood pressure. It would go high and then low causing me heart palpitations, racing heart and that sort of thing. I was seen by my cardiologist who after discussing everything with my rheumy felt it was the lupus affecting my autonomic nervous system. The concern with Toprol (any beta blocker) is that it can worsen Raynaud's. My rheumy said that Toprol is the least offensive and it has slightly worsened my raynaud's but not enough to stop the med. I do have recurrent pericarditis and have had it for months and the Toprol doesn't help with that but does help maintain a "normal" heart rythm. I hope you get some relief and can you put in a call to your rheumy to see what he/she says since your apt isn't for another 5 weeks.
 

·
Registered
Joined
·
150 Posts
Hi - yes I too have had percarditis and the heart rate problem

Mine goes down to 58 and up to 170 (recorded in hospital). Recently I had a 24hr tape that confirmed this also. It was my Nephrologist who ordered it though and she just said it does alter rate quite impressively but there's no a lot you can do about it.

Please let me know what you find out about it as my heart rate bothers me a lot and it also skips a lot of beats/makes me feel dizzy and light headed etc. Again, like you, it's completely unpredictable and just 'happens' out of the blue.

Take care, it's horrible feeling.
Cathy x
 

·
Administrator
Joined
·
10,167 Posts
Hi Kit,

Did they check your thyroid? It can make your heart rate and blood pressure go all over the place.

Good luck with your new med.

Take care,
Lazylegs
 

·
rockstar!
Joined
·
837 Posts
Discussion Starter #5
nope, no check on the thyroid. mine has always been right on in the past, but probably hasn't been checked for almost 2 years.
 

·
Registered
Joined
·
2 Posts
I had the same experience years ago. Toprol worked well at controling my heart rate but I ended up changing to Verapamil later...the Toprol made my cough worse but I have asthma.

Best wishes, Sandy
 
1 - 6 of 6 Posts
Top